How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Basu Your Own Question
Dr Basu
Dr Basu, Experienced Specialist
Category: Neurology
Satisfied Customers: 29269
Experience:  15 years' clinical experience
23744323
Type Your Neurology Question Here...
Dr Basu is online now

Is it possible to lose weight after hypothalamus damage ? I

Customer Question

Is it possible to lose weight after hypothalamus damage ?
I had a severe TBI 18months ago. Since then I have gained 20 lb and it won't budge. It is not an endocrinology problem and I know for a fact the damage is near the hypothalamus. It's as though my metabolism has stopped. Is there any way to kick start it and start to lose weight again ??
Submitted: 3 years ago.
Category: Neurology
Expert:  Shantal-Mod replied 3 years ago.
Hello,

I'm Shantal and I'm a moderator for this topic.

We have been working with the Experts to try to help you with your question. Sometimes it may take a bit of time to find the right fit.

I was checking to see if you had already found your answer or if you still need assistance from one of the Experts.

Please let me know if you wish to continue waiting or if you would like for us to close your question?

Thank you,

Shantal

Expert:  Dr Basu replied 3 years ago.
Hi there,
This is Dr Basu, Experienced Specialist.
I am here to address your concerns and provide great service.

Indeed you can gain weight after damage to the surrounding area of the hypothalamus.
Hypothalamus controls your appetite and satiety as well. ( nucleus accumbens).
So any injury to this area will affect your feeding behavior and hence the weight gain.
YOu will need medication therapy to regulate these centers.
One such medication is known as Lorcaserine ( Belviq).
This is a selective serotonin agonist and causes early satiety by regulating the center in the hypothalamus by increasing the sensitivity of the serotonin receptors.
Lorcaserine is usually a safe medication.
There are other medications also like Topiramate and Phentermine.
Phentermine does have cardiac side effects.
These medications can be used short term to jump start your metabolism, controlling your eating behavior and hence causing weight loss along with diet and exercise.
Please discuss with your doctor.

Best wishes,

It was my pleasure to help you today.
I am Dr Basu experienced in Metabolic Diseases.
If I have answered all your questions, Please rate my response Excellent (click on the smiley faces) under this chat box only.
Please bookmark my profile for asking further questions!
This is the link to my profile:
http://www.justanswer.com/medical/expert-mysticdoc/